[Skip to Navigation]
Article
August 1988

Gastritis With Valproate Therapy

Author Affiliations

From the Departments of Neurology (Drs Marks, Bodensteiner, Bobele, and Hille), Pediatrics (Drs Morris and Grunow), and Pediatric Surgery (Dr Tuggle), University of Oklahoma Health Sciences Center, Oklahoma City. Dr Marks is now with Fort Worth (Tex) Child Neurology Associates.

Arch Neurol. 1988;45(8):903-905. doi:10.1001/archneur.1988.00520320101022
Abstract

• We have identified ten children who developed gastritis after prolonged anticonvulsant therapy that included either valproic acid or divalproex sodium. Presenting symptoms were primarily feeding difficulties, including anorexia and refusal to eat. Vomiting was present in two thirds of the patients, with diarrhea, weight loss, and abdominal pain occurring less frequently. Occult blood in stool samples was a late development. All patients responded to therapy with H2-receptor antagonists, oral antacids, or both, with prolonged treatment often necessary to prevent relapse. Although gastrointestinal tract side effects are common with the initiation of valproate sodium therapy, feeding difficulties after long-term treatment are less common. Gastritis should be suspected in children receiving valproate therapy when feeding difficulties arise, particularly if the symptoms are persistent or recurrent.

Add or change institution
×